Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Lyapunov Functions in the Global Analysis of Chaotic Systems

We present an overview of the development of the direct Lyapunov method in the global analysis of chaotic systems and describe three directions of application of the Lyapunov functions: in the methods of localization of global attractors, where the estimates of dissipativity in Levinson’s sense are obtained, in the problems of existence of homoclinic trajectories, and in the estimation of the dimensions of attractors. The efficiency of construction of Lyapunov-type functions is demonstrated. In particular, the Lyapunov dimension formula is proved for the attractors of the Lorentz system.

This is a preview of subscription content, log in to check access.


  1. 1.

    A. M. Lyapunov, General Problem of Stability of Motion. Collection of Works [in Russian], Gostekhizdat, Moscow (1950); English translation: A. M. Lyapunov, General Problem of Stability of Motion, CRC Press (1992).

  2. 2.

    J. La Salle and S. Lefschetz, Stability by Lyapunov’s Direct Method with Applications, Academic Press, New York (1961).

  3. 3.

    W. Hahn, Theorie und Anwendungen der Direkten Methodes von Lyapunov, Springer, Berlin (1959).

  4. 4.

    I. G. Malkin, Theory of Stability of Motion [in Russian], Nauka, Moscow (1966).

  5. 5.

    N. G. Chetaev, Stability of Motion [in Russian], Gostekhizdat, Moscow (1956).

  6. 6.

    N. N. Krasovskii, Some Problems of the Theory of Stability of Motion [in Russian], Fizmatgiz, Moscow (1959).

  7. 7.

    E. A. Barbashin, Lyapunov Functions [in Russian], Nauka, Moscow (1970).

  8. 8.

    T. Yoshizawa, “Lyapunov’s function and boundedness of solutions,” Funkc. Ekvacioj., 2, 95–142 (1959).

  9. 9.

    N. Rouche, P. Habets, and M. Laloy, Stability Theory by Lyapunov’s Direct Method, Springer, New York (1977).

  10. 10.

    L. Cesari, Asymptotic Behavior and Stability Problems in Ordinary Differential Equations, Springer, Berlin (1959).

  11. 11.

    S. Lefschetz, Stability of Nonlinear Control Systems, Academic Press, New York (1965).

  12. 12.

    V. M. Kuntsevich and M. M. Lychak, Synthesis of Automatic Control Systems with the Use of Lyapunov Functions [in Russian], Nauka, Kiev (1977).

  13. 13.

    V. V. Rumyantsev, “Method of Lyapunov functions in the theory of stability of motion,” in: Mechanics in the USSR for 50 Years [in Russian], 1 (1968), pp. 7–66.

  14. 14.

    G. A. Leonov, D. V. Ponomarenko, and V. B. Smirnova, Frequency-Domain Methods for Nonlinear Analysis: Theory and Applications, World Scientific Publishing, Singapore (1996).

  15. 15.

    E. Lorenz, “Deterministic nonperiodic flow,” J. Atmospheric Sci., 20, 130–141 (1963).

  16. 16.

    J. Lu and G. Chen, “A new chaotic attractor coined,” Intern. J. Bifurcat. Chaos, 12, No. 3, 652–661 (2002).

  17. 17.

    G. Chen and X. Dong, From Chaos to Order: Methodologies, Perspectives and Applications, World Scientific Publishing, Singapore (1998).

  18. 18.

    G. A. Leonov, A. I. Bunin, and N. Koksch, “Attractorlocalisierung des Lorenz system,” Z. Angew. Math. Mech., 67, No. 12, 649–656 (1987).

  19. 19.

    G. Tigan and D. Opris, “Analysis of a 3D chaotic system,” Chaos, Solutions Fractals, 36, No. 5, 1315–1319 (2008).

  20. 20.

    G. Tigan and D. Constyantinessu, “Heteroclinic orbits in T and Lu systems,” Chaos, Solutions Fractals, 42, No. 7 (2014).

  21. 21.

    Q. Yang and G. Chen, “A chaotic system with one saddle and two stable node-foci,” Intern. J. Bifurcat. Chaos, 18, 1393–1414 (2008).

  22. 22.

    T. Shimizu and N. Morioka, “On the bifurcation of a symmetric limit cycle to an asymmetric one,” Phys. Lett. A, 76, No. 3–4, 201–204 (1980).

  23. 23.

    G. A. Leonov, “Fishing principle for homoclinic and heteroclinic trajectories,” Nonlinear Dynam., 78, 2751–2758 (2014).

  24. 24.

    F. Zhang, X. Liao, C. Mu, G. Zhang, and Y. A. Chen, “On global boundedness of the Chen system,” Discrete Contin. Dynam. Syst., Ser. B, 22, No. 4, 1673–1681 (2017).

  25. 25.

    G. A. Leonov, B. R. Andrievskii, and R. N. Mokaev, “Asymptotic behavior of solutions of Lorenz-type systems. Analytic results and structures of computer errors,” Vestn. St.-Petersburg. Univ., Ser. 1, Mat. Mekh. Astronom., 4, No. 1, 25–37 (2017).

  26. 26.

    G. A. Leonov, “General existence conditions of homoclinic trajectories in dissipative systems. Lorenz, Shimizu–Morioka, Lu, and Chen systems,” Phys. Lett. A, 376, No. 45, 3045–3050 (2012).

  27. 27.

    G. A. Leonov, “Tricomi problem for the dynamical Shimizu–Morioka system,” Dokl. Ros. Akad. Nauk. Mat., 447, No. 6, 603–606 (2012).

  28. 28.

    G. A. Leonov, “Criteria for the existence of homoclinic trajectories in Lu and Chen systems,” Dokl. Ros. Akad. Nauk. Mat., 449, No. 6, 634–638 (2013).

  29. 29.

    G. A. Leonov, “Rössler systems. Estimation of the dimension of attractors and homoclinic trajectories,” Dokl. Ros. Akad. Nauk. Mat., 456, No. 6, 442–444 (2014).

  30. 30.

    G. A. Leonov, “Bounds for attractors and the existence of homoclinic orbits in the Lorenz system,” J. Appl. Math. Mech., 65, No. 1, 19–32 (2001).

  31. 31.

    G. A. Leonov, “Tricomi problem of the existence of homoclinic trajectories in dissipative systems,” Prikl. Mat. Mekh., 77, Issue 3, 410–420 (2013).

  32. 32.

    G. A. Leonov, “Cascade of bifurcations in Lorenz-like systems: birth of strange attractor, blue sky catastrophe bifurcation and nine homoclinic bifurcations,” Dokl. Math., 92, No. 2, 563–567 (2015).

  33. 33.

    G. A. Leonov, “Necessary and sufficient conditions of the existence of homoclinic trajectories and cascade of bifurcations in Lorenzlike systems: birth of strange attractor and 9 homoclinic bifurcations,” Nonlin. Dynam., 84, No. 2, 1055–1062 (2016).

  34. 34.

    I. I. Ovsyannikov and D. V. Turaev, “Analytic proof of the existence of the Lorenz attractor in the extended Lorenz model,” Nonlinearity, 30, 135–137 (2017).

  35. 35.

    G. A. Leonov and R. N. Mokaev, “Homoclinic bifurcations of the merging strange attractors in the Lorenz-like system,” Intern. J. Bifurcat. Chaos (2018).

  36. 36.

    O. A. Ladyzhenskaya, “On the dynamical system generated by the Navier–Stokes equations,” Zap. Nauch. Sem. LOMI, 27, 91–114 (1972).

  37. 37.

    Yu. S. Il’yashenko, “Weakly contracting systems and attractors of the Galerkin approximations of the Navier–Stokes equations,” Usp. Mat. Nauk, 36, Issue 3, 243–244 (1981).

  38. 38.

    O. A. Ladyzhenskaya, “On the determination of minimum global attractors for the Navier–Stokes equations and other partial differential equations,” Usp. Mat. Nauk, 42, Issue 6, 25–60 (1987).

  39. 39.

    A. Douady and J. Oesterle, “Dimension de Hausdorff des attractors,” C. R. Acad. Sci. Paris, Ser. A, 290, No. 24, 1135–1138 (1980).

  40. 40.

    F. R. Gantmacher, The Theory of Matrices, American Mathematical Society Chelsea Publ., New York (1959).

  41. 41.

    V. A. Boichenko, G. A. Leonov, and V. Reitmann, Dimension Theory for Ordinary Differential Equations, Teubner, Wiesbaden (2005).

  42. 42.

    V. A. Boichenko and G. A. Leonov, “Lyapunov functions, Lozinskii norms, and Hausdorff measure in the qualitative theory of differential equations,” Amer. Math. Soc. Transl., Ser. 2, 193, 1–26 (1999).

  43. 43.

    G. A. Leonov, “Hausdorff–Lebesgue dimension of attractors,” Internat. J. Bifurcat. Chaos, 27, No. 10 (2017).

  44. 44.

    J. Kaplan and J. Yorke, “Chaotic behavior of multidimensional difference equations,” in: H. Peitgen and H. Walter (editors), Functional Differential Equations and Approximation of Fixed Points, Springer, Berlin (1979), pp. 204–227.

  45. 45.

    A. Eden, C. Foias, and R. Temam, “Local and global Lyapunov exponents,” J. Dynam. Different. Equat., 3, No. 1, 133–177 (1991).

  46. 46.

    G. A. Leonov, “Lyapunov dimension formulas for Henon and Lorenz attractors,” St. Petersburg Math. J., 13, 453–464 (2002).

  47. 47.

    G. A. Leonov, “Lyapunov functions in the attractors dimension theory,” Appl. Math. Mech., 76, 129–141 (2012).

  48. 48.

    A. Eden, “Local estimates for the Hausdorff dimension of an attractor,” J. Math. Anal. Appl., 150, No. 1, 100–119 (1990).

  49. 49.

    C. Doering and J. Gibbon, “On the shape and dimension of the Lorenz attractor,” Dyn. Stability Syst., 10, No. 3, 255–268 (1995).

  50. 50.

    G. A. Leonov, Strange Attractors and Classical Stability Theory, St. Petersburg University Press, St. Petersburg (2008).

  51. 51.

    G. A. Leonov, “Formulas for the Lyapunov dimension of attractors of the generalized Lorenz system,” Dokl. Math., 450, No. 1, 13–18 (2013).

  52. 52.

    G. A. Leonov, N. V. Kuznetsov, N. A. Korzhemanova, and D. V. Kusakin, “Lyapunov dimension formula for the global attractor of the Lorenz system,” Comm. Nonlin. Sci. Numer. Simul., 41, 84–103 (2016).

  53. 53.

    G. A. Leonov, A. Yu. Pogromsky, and D. V. Starkov, “Dimension formula for the Lorenz attractor,” Phys. Lett. A, 375, No. 8, 1179–1182 (2011).

  54. 54.

    G. A. Leonov, “Lyapunov dimension formulas for Lorenz-like systems,” Internat. J. Bifurcat. Chaos, 26 (2016).

  55. 55.

    G. A. Leonov and M. S. Poltinnikova, “On the Lyapunov dimension of an attractor of the Chirikov dissipative mapping,” Tr. Sankt-Petersburg. Mat. Obshch., 10, 186–198 (2002).

  56. 56.

    G. A. Leonov and T. A. Alekseeva, “Estimation of the Lyapunov dimension of attractors in the generalized Rössler systems,” Vestn. Sankt-Petersburg. Univ., Ser. 1, Mat. Mekh. Astronom., 1(59), Issue 4, 544–550 (2014).

  57. 57.

    G. A. Leonov and T. N. Mokaev, “Lyapunov dimension formula for the attractor of the Glukhovsky–Dolzhansky system,” Dokl. Math., 93, No. 1, 42–45 (2016).

Download references

Author information

Correspondence to G. A. Leonov.

Additional information

Translated from Ukrains’kyi Matematychnyi Zhurnal, Vol. 70, No. 1, pp. 40–62, January, 2018.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Leonov, G.A. Lyapunov Functions in the Global Analysis of Chaotic Systems. Ukr Math J 70, 42–66 (2018).

Download citation